We describe the case of a 44-year-old female who developed a previously unreported, corticosteroid-responsive, autoimmune, non-necrotising myositis after receiving alemtuzumab for relapsing remitting multiple sclerosis (RRMS).Methods
A 44-year-old female with a 13 year history of RRMS was treated with alemtuzumab in November of 2015. Her baseline EDSS at the time of treatment was 1.5 with MRI showing widespread demyelination affecting the deep white matter of the brain, optic nerves and spinal cord. There were no acute complications but 7 months later she developed myalgia affecting the arms and legs in a proximal distribution. Clinical assessment and MRI excluded progression of MS. Blood tests showed a grossly elevated creatine-phosphokinase level (CK) of 11 015 U/L (<211 U/L). Hepatic transaminase levels were also elevated at 322 U/L and 129 U/L (<30 U/L) for AST and ALT, respectively. Electromyography demonstrated myopathic units in keeping with a mild generalised non-necrotising process. A muscle biopsy was obtained from the left quadriceps muscle. Occasional lymphocytes were seen but there was neither necrosis nor a significant inflammatory infiltrate. Rare fibres were positive for C5b9, the terminal component of complement. Corticosteroid therapy was started and weaned to 5 mg over a 3 month period. The patient’s symptoms resolved swiftly, completely and correlated with decreases in serum CK levels.Conclusions
Secondary autoimmunity affecting the thyroid, platelets and rarely the kidneys is well described following immune reconstitution after alemtuzumab. Each of these complications involves antibody-dependent immunity. This case of myositis also appears to be autoimmune and involves humoral immunity. A cellular infiltrate could not be shown on muscle biopsy but complement activation was present and steroids were highly effective. In the absence of histopathological evidence of T-cells, macrophages or necrosis, we propose this form of myositis may be a unique entity and term the condition pauci-immune myositis.